Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 18, 2018, 2:42 PM HST for Honolulu County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2018, 2:42 PM HST (00:42 UTC)
- Expired
- Feb 18, 2018, 8:04 PM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 6:45 PM HST | FLASH FLOOD | 1 E Hawaii Kai, HI | ROAD CLOSED DUE TO FLOODING NEAR KEALAHOU AND KALANIANAOLE HWY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 243 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
299
WGHW50 PHFO 190042
FFWHFO
HIC003-190345-
/O.NEW.PHFO.FF.W.0009.180219T0042Z-180219T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
242 PM HST SUN FEB 18 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 545 PM HST
* At 238 PM HST, radar and rain gages indicated that heavy rainfall
has developed over central and west Oahu at rates of 1 to 2 inches
per hour. Additional rainfall is expected to move over Oahu from
the south over the next several hours. Heavy rainfall also
continues over windward Oahu from Waimanalo to Kahuku. Kamehameha
Highway remains closed at Waikane Stream.
* This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 545 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
2146 15774 2136 15772 2131 15765 2126 15771
2128 15771 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Kodama4 follow-up statements
009
WGHW70 PHFO 190201
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
401 PM HST SUN FEB 18 2018
HIC003-190345-
/O.CON.PHFO.FF.W.0009.000000T0000Z-180219T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
401 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 355 PM HST...emergency management reported Kamehameha Highway
remains closed near Waikane Stream and from Kualoa Ranch to the
Hygienics Store near Kahaluu. A burst of heavy rainfall also
occurred over the Maunawili area resulting in a rapid rise in
Makawao Stream. A large band of heavy rain is also approaching Oahu
from the south. This band is expected to bring heavy rain across
Oahu within the next hour.
This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 545 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
2146 15774 2136 15772 2131 15765 2126 15771
2128 15771 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Kodama811
WGHW50 PHFO 190335
FFWHFO
HIC003-190645-
/O.EXT.PHFO.FF.W.0009.000000T0000Z-180219T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
535 PM HST SUN FEB 18 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 845 PM HST
* At 527 PM HST, radar and rain gages indicated that a band of very
heavy rainfall was moving across east Oahu. Rain gages at Niu
Valley and Hawaii Kai reported rain rates of more than 4 inches
per hour. This rain band was moving toward the north at about 15
miles per hour. The Honolulu Department of Emergency Management
reported that Kamehameha Highway remains closed between Kualoa
Ranch and the Hygienics Store near Kahaluu.
* This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 845 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
2146 15774 2136 15772 2131 15765 2126 15771
2128 15771 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Kodama606
WGHW70 PHFO 190451
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
651 PM HST SUN FEB 18 2018
HIC003-190645-
/O.CON.PHFO.FF.W.0009.000000T0000Z-180219T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
651 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 645 PM HST...emergency management reported that Kalanianaole
Highway was closed from Kealahou Street to Makapuu Lookout due to
flooding. Radar and rain gages indicated pockets of heavy rain with
rates of 1 to 2 inches per hour.
This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 845 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
2146 15774 2136 15772 2131 15765 2126 15771
2128 15771 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Kodama674
WGHW70 PHFO 190604
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
804 PM HST SUN FEB 18 2018
HIC003-190611-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-180219T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
804 PM HST SUN FEB 18 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Flood waters have receded and significant rainfall has ended. The
Honolulu Department of Emergency Management reported that
Kalanianaole Highway between Kealahou Street and the Makapuu Lookout
has one lane open with traffic contra-flowing through the area.
A Flash Flood Watch remains in effect for Honolulu County through
Monday afternoon.
LAT...LON 2153 15784 2147 15784 2141 15778 2145 15778
2146 15774 2136 15772 2131 15765 2126 15771
2128 15771 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 10:00 AM HST, 4 hours 42 minutes earlier.
Area forecast discussion, Feb 18, 10:00 AM HST, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Sun Feb 18 2018 .SYNOPSIS... Moist and unstable conditions will prevail over the state through Monday, with an upper-level disturbance and a slow-moving surface trough bringing the threat of thunderstorms and flooding rainfall. While light winds are expected to continue for the next several days, the threat of heavy rain will diminish Monday night and Tuesday as the upper-level disturbance moves away. Light to moderate east to southeast winds will deliver a few windward showers Tuesday through Thursday, with the weather potentially becoming wet again by the end of the week. && .DISCUSSION... A sharpening trough aloft just W of the islands is combining with abundant low-level moisture and a nearby surface trough to promote the development of heavy showers and thunderstorms over the area this morning. Current radar and satellite loops indicate that the strongest storms are located over and just N of the coastal waters from Oahu to Maui, over waters 30-60 miles S and SW of Oahu and Kauai, and about 150 to 200 miles to the S. The cluster of thunderstorms to the S has persisted for several hours, and bears watching, as it is moving on a trajectory that would bring it over the central part of the island chain later today into tonight. Meanwhile, strong to severe thunderstorms over Hawaiian Offshore Waters N of Maui are intersecting portions of the Maui windward coastal waters. Otherwise, it appears that the best chance for showers and thunderstorms over land will come this afternoon, as light winds allow sea breezes to converge. Conditions are changing fairly rapidly, with storms quickly developing and weakening in response to passing gravity waves and outflow boundaries. Spotty moderate to heavy showers are over parts of the islands from Kauai to Molokai, and A Flash Flood Watch (FFA) is in effect for the entire state due to the ongoing potential for extremely heavy rain. A Winter Weather Advisory for the Big Island Summits is posted in anticipation of deep-layer moisture developing, potentially producing snow later today through Monday. The digging upper trough is expected to become a closed low near Kauai over the next 24 hours, then gradually track ENE and weaken Monday night and Tuesday. As this occurs, forecast models are indicating that the greatest convergence and dynamic lift will be concentrated to the N and NE of the islands. In the low-levels, a trough currently near the central portion of the island chain is supporting light winds statewide. The low aloft is expected to maintain the surface trough and keep light winds over the islands through Tuesday. The generally easterly low-level flow will favor a NE direction to the W of the trough axis, and a SE direction to the E of the trough axis. Even with guidance indicating the bulk of the action will be just N of the area, there will enough moisture to trigger (at least) scattered heavy showers and thunderstorms. Although heavy showers could develop anywhere at anytime in this regime, the light wind regime means they are most likely over the coastal waters during nights and mornings, and over the islands during afternoons and evenings through Monday. Cold temperatures associated with the developing low aloft will make the island atmosphere very unstable as 500 mb temps drop to -16C, maintaining the threat of thunderstorms through Monday. With this kind of atmospheric profile, updraft strengths become sufficiently strong to support the development of small hail and funnel clouds, potentially leading to locally gusty winds. The closed mid-level low lifts NE and weakens Monday night and Tuesday, allowing the atmosphere to become more stable. As an associated mid-level dry slot moves in from the W, the threat of heavy rain/thunderstorms will diminish. Light to moderate E to SE winds are expected through Thursday as a surface high will be centered to the distant NE, and the trough drifts and lingers to the NW of the islands. This is expected to lead to mainly windward shower activity for the midweek period, but winds may be light enough to allow for a few afternoon leeward showers. Forecast guidance shows yet another deep mid/upper trough developing W of the islands later in the week, which could bring more wet and unstable weather to the islands into next weekend. && .AVIATION... A N to S surface trough near Oahu will move W slowly as a N to S trough aloft digs SE slowly. The trough aloft will keep the atmosphere unstable, so thunderstorms are possible across the area. There will be gentle SE winds over the E half of the area and gentle NE winds over the W half. The generally easterly flow will keep clouds and showers focused over mainly E sections, but MVFR and isolated IFR conditions will be possible anywhere with thunderstorms. AIRMET SIERRA remains in effect for MTN OBSC over E sections. The trough aloft will make turbulence likely. AIRMET TANGO remains in effect for turbulence aloft. The trough is also producing layered middle and high clouds. Light icing will be possible in these clouds . && .MARINE... Scattered strong thunderstorms and locally heavy downpours will continue over most Hawaiian waters through Monday. Expect reduced visibilities, locally gusty winds, frequent lightning, and the possibility of small hail and/or waterspouts in the strongest thunderstorms. Small northwest swells will continue through early Tuesday, with surf remaining well below advisory level along north and west facing shores. However, a longer period west-northwest swell is expected to spread down the island chain starting late Tuesday, which may cause surf to approach advisory level along some north and west facing shores Wednesday, especially Kauai and Niihau. This swell will gradually subside Thursday, but a reinforcing west-northwest swell is expected Thursday night, before it, too, fades Friday into next weekend. A long fetch due to the flow around a surface high over the northeastern Pacific will send a short-period east swell into the local waters through Monday. This swell will increase through Monday night, with surf likely reaching the HSA threshold of 8 feet along most east facing shores Tuesday. This east swell may subside slightly Wednesday, but increase again Thursday and remain elevated into next weekend. Seas may increase to around 10 feet over most windward waters starting Wednesday due to the combination of west-northwest and east swells, and local wind waves. A Small Craft Advisory may be needed through the end of the work week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST Monday for all islands. Winter Weather Advisory until 6 PM HST Monday for Big Island Summits. && DISCUSSION...Birchard AVIATION...Donaldson MARINE...TS
In the hours before
Local storm report, Feb 18, 2:42 PM HST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
242 PM HST SUN FEB 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD WAIKANE 21.50N 157.88W
02/18/2018 HONOLULU HI NEWSPAPER
KAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS DUE TO
FLASH FLOODING. POLICE SAY THE HIGHWAY WAS CLOSED BETWEEN
WAIKANE VALLEY ROAD AND KUALOA RANCH. HONOLULU FIRE
CAPTAIN RECEIVED A CALL ABOUT TRAPPED MOTORISTS NEAR
WAIKANE STORE AT ABOUT 110PM.
&&
JCHEVALIThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 3:01 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 18, 3:05 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 3:49 PM HST | Special Marine Warning | HFO | 116 min | |
| Feb 18, 3:57 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 4:48 PM HST | Special Marine Warning | HFO | 117 min | |
| Feb 18, 4:53 PM HST | Special Marine Warning | HFO | 112 min | |
| Feb 18, 5:02 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 58 min |
| Feb 18, 5:45 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 18, 5:57 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 33 min |
| Feb 18, 6:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Feb 18, 6:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 6:31 PM HST | Special Marine Warning | HFO | 119 min | |
| Feb 18, 6:41 PM HST | Special Marine Warning | HFO | 94 min | |
| Feb 18, 6:50 PM HST | Special Marine Warning | HFO | 115 min | |
| Feb 18, 7:13 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Feb 18, 7:23 PM HST | Special Weather Statement | HFO | 37 min | |
| Feb 18, 7:25 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 18, 8:27 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 8:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 4 hr |
| Feb 18, 10:07 PM HST | Special Marine Warning | HFO | 113 min | |
| Feb 18, 10:47 PM HST | Special Weather Statement | HFO | Hawaii | 43 min |
| Feb 19, 3:27 AM HST | Wind Advisory | HFO | Hawaii | 24 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.